lactose free t4: Hello, I'm really struggling as... - Thyroid UK

Thyroid UK

117,064 members135,831 posts

lactose free t4

mayablue
mayablue

Hello, I'm really struggling as I cannot take t4 alone (insomnia etc), t3 (pain, exhaustion) alone or ndt (throat swells up)

my tsh has risen from 3 on ndt to 16 with tpo of 650

I have tried rectifying my cortisol, and vitamins etc but I cant afford private tests or endless amounts of supplements

I figure I need to be on some hormone replacement as my tsh just keeps rising

I have told dr I will try t4 again (but with intro of t3)

but what I have been prescribed has lactose in which even in small amounts

causes a reaction and affects my sinuses and my eyes swell up etc

if I can get a new prescription for t4 how do i go about ordering a lactose free version from germany?

I've had a look online but cant see how to do this, many thanks :)

11 Replies
SeasideSusie
SeasideSusieAdministrator

Mayablue

Have you tried the UK lactose free Levo - Teva? Not everyone gets on with it, it has caused side effects for some people.

ThyroidUK has a document on thyroid hormone replacement and this pdf lists them, the lactose free Levos have "Lactose Free" marked in red, there are oral solutions as well as tablets

thyroiduk.org/tuk/treatment...

The European and American unlicensed lactose free Levos start on page 8

Ordering from Germany with a prescription, TUK has information on this page

thyroiduk.org/tuk/treatment...

Hi SeasideSusie, thanks for your reply, I was prescribed the teva lactose free oral solution which was great, no side effects, (50mcg) which i was taking with a small amount of cynomel (t3) from mexico, the bottle lasted 3 weeks and is apparently £100 a bottle

but then i was switched to the lactose free teva tablets (75mcg) which have been awful, similar side effects to what i sued to get on levo, insomnia, pain, burning sensations, feeling nauseated, dizzy, i am very frustrated as i believe this is a cost issue, i am dizzy now whilst typing, even with the cynomel addded in

I'm a bit confused by the thyroid uk page

I think my only option is to try and by the oral solution privately if the nhs refuse to prescribe it, is this possible?

they are saying it's a dosing issue as the oral solution only comes in 50mcg, but they refused to test my tsh after taking the oral solution for 3 weeks, when i was on ndt i only needed 38mcg of t4 to get my tsh down to 3 so i think this is a sneaky way of getting me on cheaper tablets, but i refuse to live with these side effects

not sure what to do next :(

SeasideSusie
SeasideSusieAdministrator in reply to mayablue

mayablue

What is it about the ThyroidUK page you are confused about, I'll see if I can help :)

You cannot buy a prescription only medication here in the UK, and I have never seen oral T4 solution available on any of the overseas sites. But why should you have to buy your own? Have you discussed with your GP how well you do on the oral solution and how bad the side effects are with the tablets? I assume you pay NI contributions and taxes so therefore you are paying for your health care. It's not your fault that the cost is so much more for the medication that makes you feel well. It's up to your doctor to find you the medication you need in a form that doesn't make you ill.

Hi, thanks, I'm having a phone appointment tomorrow to explain how awful I feel on the tablets but i had already explained that, it does say in the literature for healthcare professionals to monitor people very carefully if they are switching from the liquid to the tablets,

when she gave me the prescription i didn't see she had switched to the tablets, as i already explained my wariness about the tablets and the reported problems, i assumed after several years of problems and me finally being able to get some sleep etc on the liquid that she would keep me on it

on coming out of the appointment I saw the prescription was for the tablets, so the receptionist went in and asked for me and she said it is because of the dose, they make

50mcg liquid

75mcg tablets

100mcg liquid

and she said she wanted me to increase from 50 to 75?

I would have happily rather tried the 100mcg liquid rather than the 75 tablets, I could have set the dose at 75 mcg anyway myself

I enquired about further blood tests and when to have a follow up and she said not necessary yet, in around 6 weeks, I think this was a bit sneaky as I don't think I need a higher dose, I think it was to get me on the cheaper tablets, as on 38mcg t4 in ndt my tsh went from 13 to 3

I had already explained that lots of people respond badly to the tablets and I always have the same side effects, I assume now from the fillers rather than the t4 itself, all makes of t4 tablets seem to have sodium citrate, acacia and magnesium stearate as fillers which is what I think I am reacting to, I never want to have to go through that again, I'm still dizzy and have a terrible headache, but after taking the tablet it felt as if my brain was on fire, no sleep, constant pain, all brought on by the tablets, (in addition to the usual symptoms of hypo)

I agree with you completely, we need these hormones to live and if that is the only product I can tolerate I should be able to get a prescription, but at £100 a bottle I don't like my chances, I'm just hoping and praying the gp understands as I cant really afford to pay for it, the pharmacy assistant said she thought it was unlikely id continue to be prescribed the liquid because of the cost

but long term its still a worry, why is this stuff so expensive for the nhs, something needs to change as so many people need hypoallergenic medication

(I think the writing was quite small on thyroid UK and I couldn't concentrate, I was under the impression the list of European pharmacies were selling liquid t4 but its just t3)

sorry for the long reply

Why don' t you try Tirosint (filers free). You can get from Germany with prescription.

helvella
helvellaAdministrator in reply to adin

Tirosint is NOT filler-free. The gel caps contain gelatin, gycerol and water.

adin
adin in reply to helvella

Sorry, I want to say lactose-free ! Anyway tirosint contain 2 filler.

mayablue
mayablue in reply to adin

Hi adin, thanks,

I have tried t3 on its own but is does not reduce my symptoms,

ndt makes my throat swell up and with any levo i seem to react to the fillers very badly,

the only thing i have been able to tolerate is the very expensive oral solution of t4 made by teva, with the addition of the cynomel (t3)

at £100 a bottle I've been swtiched to the lactose free t4 which is still full of fillers

I'm very frustrated as this has been several years of trying various things, i thought id finally found a supportive Dr but it seems money is more important than our health

Mercury Pharma supply liquid Levothyroxine. It’s other ingredients are: glycerine, sodium methyl parahydroxybenzoate (E129).

Hi Ebony, Thanks, weirdly I've just been looking at that on-line, I've contacted teva directly for a price and to see if i can buy it privately, but haven't had a reply yet. Mercury sell the Eltroxin brand I think, and the ingredients look the same as the teva liquid levo, do you know if they will sell it to me directly if i can get the gp to give me a private prescription? thanks :)

EbonyEvans
EbonyEvans in reply to mayablue

Hi,

Sorry I didn’t see this. I’ve no idea. I only know they seem to prescribe in hospitals. As that’s where I’ve seen it.

You may also like...